Kansas, 2017

Hail and Damaging Winds in Kansas, August 5, 2017

August 5, 2017 · NWS ICT · 19 events in 5 counties and zones

A cluster of strong to severe storms developed across portions of south central Kansas during the afternoon and evening hours of August 5th, 2017. Hail as large as golfballs and wind gusts to 70 mph were reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$207,000
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A cluster of strong to severe storms developed across portions of south central Kansas during the afternoon and evening hours of August 5th, 2017. Hail as large as golfballs and wind gusts to 70 mph were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Aug 5, 2:37 PM CST, 1 hour 12 minutes earlier.

Area forecast discussion, Aug 5, 2:37 PM CST, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
337 PM CDT Sat Aug 5 2017

.SHORT TERM...(This Evening through Tuesday Night)
Issued at 337 PM CDT Sat Aug 5 2017

Tonight:
Highlight:
Flash flooding potential remains high for all of Southeast KS til
early Sun Morning.

This afternoon, a nearly stationary front curved sharply from the
Western OK Panhandle, to just N of KRSL, to between KICT & KEGT,
then across far Northeast OK. A SHARP SW-NE temperature gradient
exists along the front. While mid-afternoon temperatures in most
of KICT Country range from the lower 80s in Central & most of
South-Central KS to the upper 70s along the northeast corridor,
Harper, Kingman & Sumner counties have sky-rocketed to near 100.
The front will be a major factor in all facets of the forecast
tonight as thunderstorms will redevelop along the boundary as it
begins to lift NE (obviously as a warm front) as a weak mid-level
trof moves E from Southwest KS & Northwest OK. The warm front may
reach as far as I-70 late tonight. The airmass SW of the front is
destabilizing quickly. As such the redeveloping thunderstorms will
spread NE across most of the CWA later tonight. With the mid-level
trof scheduled to reach Northeast OK early Sun morning, the front
would pivot counter-clockwise and with the western segment pushing
SE (obviously as a cold front), thunderstorms would become most
concentrated across East & Southeast KS. The destabilizing airmass
coupled with the increased directional shear induced by the
approaching front spells the potential for severe thunderstorms in
most areas, especially this evening. With precipitable waters ~2
inches over Southeast KS, torrential rains are guaranteed across
Southeast KS as tonight progresses. WPC has kept a "Moderate Risk"
for excessive rainfall across Southeast KS & this definitely makes
sense. The inherited Flash Flood Watch has been extended W to Elk
& Chautauqua Counties. Watch duration is unchanged.

Sun & Sun Night:
With the SE-pushing cold front likely vacating Southeast KS Sunday
Night thunderstorms will decrease in a NW-SE manner. Highest PoPs
remain assigned to Southeast KS but again will decrease, most
notably Sun Afternoon.

Mon-Tue Night:
With a large surface high spreading E/SE from the Northern Plains
to the Great Lakes much cooler-than-normal weather will dominate.

.LONG TERM...(Wednesday through Saturday)
Issued at 337 PM CDT Sat Aug 5 2017

Scattered thunderstorms remain in the forecast for most periods as
isentropic ascent, though fairly weak in most cases dominates. Mid
to upper support is lacking so most thunderstorms should behave.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 106 PM CDT Sat Aug 5 2017

Main Hazards: Thunderstorm potential and IFR/MVFR potential.

Isolated to scattered storms should develop across central/eastern
Kansas mid-late afternoon, with coverage of storms likely
increasing as they propagate southward into south-
central/southeast Kansas tonight. Most terminals except for RSL
will have at least a VCTS group this afternoon/evening, while ICT
and CNU will have a TEMPO +TSRA group this evening given higher
confidence in storm coverage in the south/southeast.

As low-level winds back to a north-northeasterly direction behind
the surface wave track overnight into Sunday morning, most short
term model data suggests stratus will develop across central
Kansas. Confidence is high in at least MVFR ceilings, but IFR is
certainly plausible at RSL and GBD.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    69  83  66  81 /  50  20  10  10
Hutchinson      67  81  63  80 /  50  10  10  10
Newton          66  80  63  79 /  50  20  10  10
ElDorado        68  82  64  79 /  60  30  10  10
Winfield-KWLD   70  86  66  83 /  70  30  20  10
Russell         64  81  62  78 /  30  10  10  20
Great Bend      65  81  62  78 /  40  10  10  20
Salina          66  81  63  80 /  50  10  10  10
McPherson       65  81  62  79 /  50  10  10  10
Coffeyville     71  84  67  82 /  90  60  40  20
Chanute         69  82  65  80 /  90  60  20  10
Iola            69  81  64  79 /  90  60  20  10
Parsons-KPPF    70  83  66  81 /  90  60  30  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Sunday morning for KSZ053-070>072-095-
096-099-100.

&&

SHORT TERM...EPS
LONG TERM...EPS
AVIATION...JMC
Hazardous weather outlook, Aug 5, 3:43 PM CST, 6 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
443 PM CDT Sat Aug 5 2017

KSZ032-033-047>053-067>072-082-083-091>096-098>100-062145-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
443 PM CDT Sat Aug 5 2017

This hazardous weather outlook is for portions of Central, South
Central and Southeast Kansas.

.DAY ONE...Tonight

Severe thunderstorms that may produce hail around the size of ping
pong balls, winds around 60 mph and torrential rains are likely in
most areas. For further details, please refer to Severe Thunderstorm
Watch number 440, which is in effect until 11 PM CDT, and the Flash
Flood Watch, which is in effect until 7 AM CDT Sunday.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Scattered thunderstorms are possible for primarily Southeast Kansas
on Sunday and along the Oklahoma border Sunday Night. Thunderstorms
that occur in far Southeast Kansas may produce some small hail and
40 to 50 mph winds.

Scattered thunderstorms are possible for most periods from Tuesday
through Friday. The thunderstorms should be neither strong nor
severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

In the hours before

Local storm report, Aug 5, 10:03 AM CST, 5 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1103 AM CDT SAT AUG 05 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1102 AM     HEAVY RAIN       COTTONWOOD FALLS        38.37N 96.54W
08/05/2017  M2.00 INCH       CHASE              KS   CO-OP OBSERVER

            SINCE 4 THIS MORNING

&&

VJP
Local storm report, Aug 5, 11:08 AM CST, 4 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1208 PM CDT SAT AUG 05 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     HEAVY RAIN       2 N YATES CENTER        37.90N 95.74W
08/05/2017  M4.30 INCH       WOODSON            KS   PUBLIC

            PUBLIC PICTURE SENT VIA TWITTER OF RAIN GAUGE WITH 4.3
            INCHES OF RAIN THROUGH NOON.

&&

VJP
Local storm report, Aug 5, 12:27 PM CST, 3 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
127 PM CDT SAT AUG 05 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 PM     HEAVY RAIN       4 E CHANUTE             37.67N 95.39W
08/05/2017  M3.65 INCH       NEOSHO             KS   CO-OP OBSERVER

            RAINFALL TOTAL FOR THIS EVENT SO FAR.

1230 PM     HEAVY RAIN       ERIE                    37.57N 95.24W
08/05/2017  E4.00 INCH       NEOSHO             KS   PUBLIC

            REPORT VIA FACEBOOK OF TOTAL FROM THIS EVENT.

0115 PM     HEAVY RAIN       HUMBOLDT                37.81N 95.44W
08/05/2017  M5.40 INCH       ALLEN              KS   CO-OP OBSERVER

            RAINFALL TOTAL SINCE 7 THIS MORNING

&&

VJP
Local storm report, Aug 5, 2:55 PM CST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
355 PM CDT SAT AUG 05 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0351 PM     FLOOD            ERIE                    37.57N 95.24W
08/05/2017                   NEOSHO             KS   CO-OP OBSERVER

            STREET FLOODING WAS REPORTED IN THE TOWN OF ERIE. THE
            OBSERVER MEASURED 4.04 INCHES OF RAINFALL FROM 7 AM
            THROUGH NOON TODAY.

&&

JMC
Local storm report, Aug 5, 2:58 PM CST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
358 PM CDT SAT AUG 05 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0356 PM     HEAVY RAIN       ERIE                    37.57N 95.24W
08/05/2017  M4.04 INCH       NEOSHO             KS   CO-OP OBSERVER

&&

JMC
Special weather statement, Aug 5, 3:11 PM CST, 38 minutes before
Special Weather Statement
National Weather Service Wichita KS
411 PM CDT SAT AUG 5 2017

KSZ069-093-052145-
Butler KS-Cowley KS-
411 PM CDT SAT AUG 5 2017

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southwestern Butler County in south central Kansas...
  Northwestern Cowley County in south central Kansas...

* Until 445 PM CDT

* At 409 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Douglass...moving northeast at
  40 mph.

hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Rose Hill, Douglass, Udall, Atlanta and Rock.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

A severe thunderstorm watch remains in effect until 1100 PM CDT for
south central Kansas.

LAT...LON 3749 9715 3749 9716 3756 9715 3769 9693
      3743 9675 3737 9715
TIME...MOT...LOC 2110Z 238DEG 34KT 3749 9710

LAWSON

The radar

The Wichita radar (KICT), 40 km away, was scanning. The volume nearest the first event began at 21:49 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 8 hail. Local standard time, as filed.

Hail, Butler

When
August 5, 3:49 PM CST
Where
Butler County, 2.82 mi N of Douglass
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
37.560, -97.010

Hail, Butler

When
August 5, 3:53 PM CST
Where
Butler County, 1.64 mi E of Douglass
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.520, -96.990

Hail, Cowley

When
August 5, 4:09 PM CST
Where
Cowley County, 2.3 mi ENE of Rock
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
37.460, -96.960

Hail, Cowley

When
August 5, 4:11 PM CST
Where
Cowley County, 5.53 mi E of Rock
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
37.440, -96.900

A trained spotter reported dime to golf ball sized hail shredding leaves from trees.

Hail, Butler

When
August 5, 4:13 PM CST
Where
Butler County, 2.74 mi E of Douglass
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
37.520, -96.970

Thunderstorm Wind, Reno

When
August 5, 4:25 PM CST
Where
Reno County, 0.63 mi ESE of (Hut)hutchinson Muni
Measured
59 kt (68 mph) measured gust
Reported by
ASOS
Coordinates
38.067, -97.859

Thunderstorm Wind, Kingman

When
August 5, 4:37 PM CST
Where
Kingman County, 1.78 mi WSW of Kingman Muni Arpt
Measured
56 kt (64 mph) estimated gust
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
37.660, -98.150

Several power poles were knocked down from the severe gusts, estimated to be 65 mph.

Thunderstorm Wind, Kingman

When
August 5, 4:38 PM CST
Where
Kingman County, 0.55 mi E of Kingman
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
37.650, -98.110

A trained spotter reported the gust.

Thunderstorm Wind, Kingman

When
August 5, 4:39 PM CST
Where
Kingman County, 0.55 mi E of Kingman
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
37.650, -98.110

Small tree limbs were knocked down from 50 to 60 mph winds.

Thunderstorm Wind, Kingman

When
August 5, 4:40 PM CST
Where
Kingman County, 0.55 mi E of Kingman
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
37.650, -98.110

A tree 25 feet tall and two feet in diameter was snapped about 3 feet from the ground, from estimated 70 mph winds.

Thunderstorm Wind, Kingman

When
August 5, 4:45 PM CST
Where
Kingman County, 0.46 mi SE of Kingman to 0.45 mi ESE of Kingman
Measured
61 kt (70 mph) estimated gust
Property damage
$40,000
Reported by
Trained Spotter
Coordinates
37.646, -98.113

Three to four power poles were snapped.

Hail, Cowley

When
August 5, 4:45 PM CST
Where
Cowley County, 6.38 mi WSW of Atlanta
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
37.400, -96.880

Hail, Sedgwick

When
August 5, 4:54 PM CST
Where
Sedgwick County, 0.55 mi E of Mt Hope
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
37.870, -97.660

Hail, Butler

When
August 5, 5:06 PM CST
Where
Butler County, Rose Hill
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.570, -97.130

Thunderstorm Wind, Cowley

When
August 5, 5:20 PM CST
Where
Cowley County, 5.87 mi WSW of Atlanta
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
37.400, -96.870

One power pole was knocked down.

Thunderstorm Wind, Cowley

When
August 5, 6:12 PM CST
Where
Cowley County, 3.54 mi NW of Arkansas City
Measured
61 kt (70 mph) estimated gust
Property damage
$125,000
Reported by
Emergency Manager
Coordinates
37.110, -97.090

Twenty five power poles were snapped.

Thunderstorm Wind, Cowley

When
August 5, 6:20 PM CST
Where
Cowley County, 0.55 mi E of Arkansas City
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
37.070, -97.040

Numerous tree limbs were knocked down across town.

Thunderstorm Wind, Cowley

When
August 5, 7:18 PM CST
Where
Cowley County, 2.31 mi WNW of Silverdale
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.040, -96.940

The winds were estimated one mile west of Silverdale.

Thunderstorm Wind, Cowley

When
August 5, 7:46 PM CST
Where
Cowley County, 1.69 mi WSW of Arkansas City
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.057, -97.076

The emergency manager estimated the gust.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2017Every state in 2017This day in weather historyWarnings in Kansas, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 710392, 710393, 710395, 710397, 710398, 710401, 710406, 710403, 710404, 710409, 710419, 710420, 710422, 710424, 710431, 710434, 710437, 710443, 710448.